Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Dodge City, KS

July 23, 2013Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 23, 2013, 4:13 PM CDT for Morton County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 4:13 PM CDT (21:13 UTC)
Expired
Jul 23, 2013, 5:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WWUS83 KDDC 232113
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT TUE JUL 23 2013

KSZ084-085-232200-
MORTON-STEVENS-
413 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILBURTON...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3701 10187 3714 10165 3700 10141 3699 10141
      3699 10184
TIME...MOT...LOC 2113Z 298DEG 5KT 3704 10166

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 23, 4:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 23, 4:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT TUE JUL 23 2013

...UPDATED FOR LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 925 AM CDT TUE JUL 23 2013

THE 23.12Z 250 HPA RAOB MAP SHOWED WESTERLY TO NORTHWESTERLY FLOW STRETCHING
FROM OREGON TO THE MIDWEST. MAGNITUDES WERE 50-75 KT. @ 500 HPA, AN
ELONGATED 592/593 DM ANTICYCLONE EXTENDED FROM NORTHERN NEVADA SE TO
NW NEW MEXICO. DOWNSTREAM, A BROAD TROF WAS MOVING ACROSS THE EASTERN
UNITED STATES. @ 700 HPA, 2 DEG C OF WARMING OCCURRED AT KDDC BETWEEN
22.12Z AND 23.12Z SYNOPTIC FLIGHTS AND AT A FAIRLY WARM TEMP OF 15
DEG C THIS MORNING. @ 850 HPA, KDDC WAS AT 26 DEG C, WHICH IS ABOVE
THE 75TH PERCENTILE. AT THE SFC, A LOW PRESSURE CENTER WAS LOCATED ACROSS
FAR SW KANSAS. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS THE FORECAST AREA
OF RESPONSIBILITY. INVEST 98E WAS LOCATED 800 MILES SSW OF THE SOUTHERN
TIP OF BAJA CALIFORNIA. INVEST 98L WAS LOCATED A COUPLE HUNDRED MILES
SSE OF THE CAPE VERDE ISLANDS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 200 PM CDT TUE JUL 23 2013

TONIGHT:

NEAR TERM FORECAST CONCERN IS CONVECTION THIS AFTERNOON/EVENING. WSR-
88D AND SURFACE OBSERVATIONS SHOW A FEW BOUNDARIES ACROSS THE REGION
THIS AFTERNOON. ONE IS A "COLD FRONT"/OUTFLOW BOUNDARY THIS IS ROUGHLY
LOCATED FROM NESS CITY SE TO PRATT. A NONDESCRIPT DRYLINE IS THE OTHER
BOUNDARY FARTHER WEST. THE INTERSECTION OF THESE TWO DENSITY GRADIENTS
SHOULD BE WHERE CONVECTION INITIATES. THE MOST RECENT HRRR IS SHOWING
AN ISOLATED STORM DEVELOPING JUST NORTHEAST OF DODGE CITY (MUCH LIKE
YESTERDAY) AND THEN INDICATING THIS ACTIVITY DRIFTING OFF TO THE SE AS THE
EARLY EVENING WEARS ON. THE NAM IS IN FAIR AGREEMENT WITH THIS SOLUTION.
THE STORMS MAY BECOME SEVERE AS WELL AS 1-8 KM BULK SHEAR IS STRONGER
THAN YESTERDAY...PLUS DEWPOINTS ARE STILL RUNNING FAIRLY HIGH, WHICH
WILL CREATE ABOUT 1500-2000 J/KG OF SBCAPE. MODELS ALSO SHOW SOME DCAPE
AS THE ATMOSPHERE BECOMES WELL MIXED. AS A RESULT, HAVE TWEAKED THE
HWO WITH THE THREATS OF QUARTER SIZE HAIL, 60 MPH OUTFLOW, AND LIGHTNING
AS THE MAIN CONCERNS. THIS ACTIVITY WILL CLEAR THE AREA LATER THIS EVENING
AS THE FRONT SINKS SOUTHWARD. OVERNIGHT LOWS WILL BE IN THE 60S DEG
F AND 70S DEG F. UPSLOPE STRATUS WILL BE POSSIBLE ON THE BACKSIDE OF
THE LOW LEVEL PRESSURE PERTURBATION WITH UPSLOPE WINDS IN THE SFC-850
HPA LAYER.

TOMORROW:

AN UPSLOPE FLOW PATTERN IS EXPECTED TOMORROW IN THE WAKE OF THE AFOREMENTIONED
BOUNDARY. MAXIMUMS WILL BE "COOLER" THAN COMPARED TO TODAY WITH VALUES
IN THE UPPER 80S DEG F TO LOWER 90S DEG F. 23.12Z NAM SOLUTION IS WARMER
COMPARED TO OTHER GUIDANCE, BUT THIS MIGHT BE A BIT OVERDONE. WILL USE
THE ECMWF FOR NOW. OROGRAPHIC CONVECTION IS POSSIBLE IN THE UPSLOPE
FLOW REGIME TOMORROW ACROSS EASTERN COLORADO. WILL CARRY SLIGHT PRECIPITATION
PROBABILITY PERCENTAGE POINTS FOR FAR WEST KANSAS THROUGH 00Z TOMORROW
NIGHT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 353 PM CDT TUE JUL 23 2013

THE SYSTEM THAT MOVED WESTWARD ALONG THE SOUTHERN EDGE OF THE UPPER
LEVEL RIDGE LAST WEEK WAS LOCATED NEAR THE CALIFORNIA COAST TODAY AND
IS POISED TO MOVE BACK EASTWARD ON THE NORTHERN SIDE OF THE UPPER
LEVEL RIDGE. BY WEDNESDAY NIGHT AND THURSDAY, THIS SYSTEM WILL BE
APPROACHING FROM THE WEST. A STATIONARY FRONT WILL BE LOCATED
OVER THE SOUTHERN PLAINS, WITH UPSLOPE FLOW AND ABUNDANT LOW LEVEL
MOISTURE ON THE COOL SIDE OF THE FRONT OVER WESTERN KANSAS. WE ARE
EXPECTING THUNDERSTORMS TO DEVELOP OVER COLORADO AND THEN EXPAND
INTO A LARGER CLUSTER OF STORMS OVER THE PLAINS. THE EXACT
POSITIONING OF THIS STORM CLUSTER IS UNCERTAIN. SO FOR NOW, RAIN
CHANCES WERE KEPT AT 40-50% FOR LATE WEDNESDAY NIGHT INTO THURSDAY
NIGHT.

AFTER THE AFOREMENTIONED SYSTEM PASSES BY FRIDAY MORNING, A BREAK IN
PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY, WITH CONTINUED
COOL WEATHER (HIGHS MAINLY IN THE 80S AND LOWS IN THE 60S). BY
THE WEEKEND, THE MID TO UPPER LEVEL FLOW WILL BECOME MORE
WEST-NORTHWESTERLY AGAIN, RESULTING IN RENEWED WEAK SURFACE LEE TROUGHING
AND WARM/MOIST ADVECTION INTO WESTERN KANSAS. THEREFORE, THERE
ARE CHANCES OF THUNDERSTORMS AGAIN BY SATURDAY NIGHT INTO MONDAY,
WITH CONTINUED COOL WEATHER (HIGHS MAINLY 80S).

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1200 PM CDT TUE JUL 23 2013

SOME WEATHER AND POSSIBLE REDUCTION IN FLIGHT CATEGORY IS PSBL THROUGH
TAF PD. FIRST IS CONVECTION LATE THIS AFTERNOON/EVENING. STORMS SHOULD
INITIATE ALONG FRONTAL BOUNDARY. DO NOT HAVE HIGH CONFIDENCE IN TEMPORAL
AND SPATIAL DISTRIBUTION OF ACTIVITY AND WILL LEAVE OUT OF TAFS FOR
NOW. SECOND CONCERN IS PSBL MVFR CIGS IN TOMORROW MORNING. OTHERWISE,
SOUTHERLY WIND VECTORS WILL BECOME NORTHEASTERLY WITH 10-20 KT MAGNITUDES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  91  69  86 /  20  10  40  50
GCK  67  90  68  86 /  10  10  50  50
EHA  67  91  68  87 /  10  20  50  50
LBL  69  93  69  89 /  20  10  40  50
HYS  66  88  68  84 /  20  10  40  50
P28  71  90  71  89 /  20  10  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SUGDEN
SHORT TERM...SUGDEN
LONG TERM...FINCH
AVIATION...SUGDEN
Hazardous weather outlook, Jul 23, 1:04 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
104 PM CDT TUE JUL 23 2013

KSZ030-031-043>046-061>066-074>081-084>090-241815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
104 PM CDT TUE JUL 23 2013 /1204 PM MDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
A FRONTAL BOUNDARY. THE AREA THAT HAS THE BEST CHANCE FOR SEEING STORMS
IS ALONG AND EAST OF A LIBERAL TO DODGE CITY TO LA CROSSE LINE. THE
MAIN THREATS ARE HAIL UP TO THE SIZE OF QUARTERS...THUNDERSTORM OUTFLOW
WIND GUSTS TO 60 MPH...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR STORMS THROUGH FRIDAY AND AGAIN FROM SUNDAY INTO
MONDAY. THURSDAY AND THURSDAY NIGHT WILL HAVE A CHANCE FOR A FEW SEVERE
STORMS. HEAVY RAINFALL IS POSSIBLE. BEYOND FRIDAY, IT IS TOO EARLY
TO DETERMINE IF ANY OF THOSE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE REGION THIS
AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

36/12

In the hours before

Special weather statement, Jul 23, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT TUE JUL 23 2013

KSZ084-085-232200-
MORTON-STEVENS-
413 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WILBURTON...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3701 10187 3714 10165 3700 10141 3699 10141
      3699 10184
TIME...MOT...LOC 2113Z 298DEG 5KT 3704 10166

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:32 PM CDTSpecial Weather StatementDDCBarber58 min
Jul 22, 7:36 PM CDTSevere Thunderstorm WarningDDCBarber54 min
Jul 22, 8:30 PM CDTSpecial Weather StatementDDCClark45 min
Jul 23, 5:25 PM CDTSpecial Weather StatementDDCEdwards65 min
Jul 23, 5:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman54 min
Jul 23, 6:09 PM CDTSevere Thunderstorm WarningDDCFord66 min
Jul 23, 6:45 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa60 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.